Managing nonteratogenic adverse reactions to isotretinoin treatment for acne vulgaris
Journal of the American Academy of Physician Assistants
Bowel disease; Depression; Inflammatory; Isotretinoin; Nodulocystic acne; Vertebral hyperostosis
Copyright © 2015 American Academy of Physician Assistants. Isotretinoin is the strongest, most effective oral treatment for patients with severe acne vulgaris, with remission rates of 89% and higher. Because of its potency, isotretinoin causes many adverse reactions. This article reviews common and severe adverse reactions to isotretinoin and how providers can best manage these reactions. Because of inconclusive research on the correlation between isotretinoin and depression and inflammatory bowel disease, providers should ask patients about symptoms monthly. Prescribing micronized isotretinoin and starting at the lowest dose with gradual upward titration also can help reduce the incidence of adverse reactions.
Reilly, B., & Ritsema, T. (2015). Managing nonteratogenic adverse reactions to isotretinoin treatment for acne vulgaris. Journal of the American Academy of Physician Assistants, 28 (7). http://dx.doi.org/10.1097/01.JAA.0000459815.24908.02